Alert archive / Hawaii / Ashfall Advisories in 2022
Ashfall Advisory 1, NWS Honolulu, HI
NWS Honolulu, HI issued this ashfall advisory at Nov 28, 2022, 12:15 AM HST for Hawaii County, Hawaii. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Nov 28, 2022, 12:15 AM HST (10:15 UTC)
- Expired
- Nov 28, 2022, 8:41 AM HST
- In force
- 8 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 10.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
108 WWHW70 PHFO 281015 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1215 AM HST Mon Nov 28 2022 ...ASHFALL ADVISORY FOR THE BIG ISLAND... HIZ023-026>028-051>054-281600- /O.NEW.PHFO.AF.Y.0001.221128T1015Z-221128T1600Z/ Kona-Kohala-Big Island Interior-Big Island Summits- Big Island South-Big Island Southeast-Big Island East- Big Island North- 1215 AM HST Mon Nov 28 2022 ...ASHFALL ADVISORY IN EFFECT UNTIL 6 AM HST EARLY THIS MORNING... * WHAT...Up to one quarter inch of ashfall accumulation. * WHERE...Portions of the Big Island Hawaii. * WHEN...Until 6 AM HST early this morning. * IMPACTS...Possible harm to crops and animals. Minor equipment and infrastructure damage. Reduced visibility. Widespread clean- up may be necessary. PRECAUTIONARY/PREPAREDNESS ACTIONS... People with respiratory illnesses should remain indoors to avoid inhaling the ash particles and anyone outside should cover their mouth and nose with a mask or cloth. && $$
2 follow-up statements
459 WWHW70 PHFO 281325 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 325 AM HST Mon Nov 28 2022 ...ASHFALL ADVISORY FOR THE BIG ISLAND... HIZ023-026>028-051>054-282000- /O.EXT.PHFO.AF.Y.0001.000000T0000Z-221128T2000Z/ Kona-Kohala-Big Island Interior-Big Island Summits- Big Island South-Big Island Southeast-Big Island East- Big Island North- 325 AM HST Mon Nov 28 2022 ...ASHFALL ADVISORY NOW IN EFFECT UNTIL 10 AM HST THIS MORNING... * WHAT...A trace to less than one quarter inch of ashfall accumulation. * WHERE...Portions of the Big Island. * WHEN...Until 10 AM HST this morning. * IMPACTS...Possible harm to crops and animals. Minor equipment and infrastructure damage. Reduced visibility. Widespread clean- up may be necessary. PRECAUTIONARY/PREPAREDNESS ACTIONS... People with respiratory illnesses should remain indoors to avoid inhaling the ash particles and anyone outside should cover their mouth and nose with a mask or cloth. && $$
857 WWHW70 PHFO 281841 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 841 AM HST Mon Nov 28 2022 HIZ023-026>028-051>054-281945- /O.CAN.PHFO.AF.Y.0001.000000T0000Z-221128T2000Z/ Kona-Kohala-Big Island Interior-Big Island Summits- Big Island South-Big Island Southeast-Big Island East- Big Island North- 841 AM HST Mon Nov 28 2022 ...ASHFALL ADVISORY IS CANCELLED... The threat for ashfall has ended. However, people with respiratory illness or sensitivities should continue be mindful of the potential for areas of low air quality due to vog. $$ JVC
What forecasters said that day
The local office's own words before this ashfall advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this ashfall advisory went out at Nov 27, 8:41 PM HST, 3 hours 34 minutes earlier.
Area forecast discussion, Nov 27, 8:41 PM HST, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 841 PM HST Sun Nov 27 2022 .SYNOPSIS... A trend toward muggier and wetter weather is expected to begin tonight, then continue through Monday night, bringing some widespread beneficial rain to most areas. Light to moderate southeast to south winds will develop Monday and Tuesday, with a few locally heavy downpours possible. Shower coverage will be on the decline and sunshine will be on the increase by mid week, with a more typical trade wind weather pattern developing Wednesday night and holding in place through next weekend. && .DISCUSSION... Currently at the surface, a trough of low pressure is located around 100 miles south of Honolulu, while a weak ridge is positioned a couple hundred miles north of the state. This has weakened the gradient, with light winds present across the entire island chain. Infrared satellite imagery shows abundant layered clouds moving through, brining mostly cloudy to overcast skies to most areas. Radar imagery and observations indicate light rainfall is affecting portions of the Big Island and Maui County, while rainf free conditions prevail over Oahu and Kauai. Main short term focus revolves around the potential for some heavy rainfall and flooding. Deep tropical moisture with precipitable water values of 2+ inches will overspread the islands later tonight as a trough of low pressure approaches from the south. Rain is expected to overspread the islands from southeast to northwest through the night, with periods of wet weather continuing through at least Monday night as the trough moves northward through the islands. The latest model solutions suggest that the rain associated with the trough will focus more over the central and western end of the state than over the Big Island. There remains enough instability that some locally heavy rainfall may occur at times, and even a rumble or two or thunder can't be ruled out during the day on Monday. Overall, most areas will likely see some beneficial rainfall, particularly over the smaller islands. We will maintain the Flood Watch for the entire state through 6 PM Monday, although the potential for flash flooding is certainly not a slam dunk given the amount of deep layered cloud cover in place limiting the potential for vigourous deep convection. Temperatures remain cold enough for some wintry weather on the Big Island summits, where snow has already fallen, and a Winter Weather Advisory remains in effect here through 6 PM Monday. Considerable differences continue to plague the extended portion of the forecast, with the GFS advertising continue unsettled weather with precipitable water values hovering around 2 inches, while the ECMWF suggests a gradual return toward trade winds. For the moment given the uncertainty, will keep a trade wind pattern reflected in the forecast from Wednesday night onward in favor of the latest 00z ECMWF run, although it should be noted that confidence in how the pattern will evolve remains low given that the 12z run of the ECMWF was very similar to the latest 00z GFS solution. Given the preference for the ECMWF solution, we expect a light wind regime to hold in place Tuesday through Wednesday, with lingering deep moisture keeping rain chances elevated, although we should see a drop off in shower coverage and a gradual decrease in cloud cover each day. By Wednesday night and continuing into next weekend, we will show a return to more typical trade wind weather pattern with trades holding generally at moderate speeds. && .AVIATION... Light to moderate east to east southeast winds and a relatively dry airmass will keep Kauai fairly free of ceilings and showers this evening. However, deepening moisture over the eastern two- thirds of the state has allowed an extensive area of layered clouds and showers to develop south of the state and move northward into the Big Island and Maui. These clouds and showers will spread north and westward into the rest of the islands late tonight and likely linger over the state through at least Monday evening. No AIRMETS are currently in effect, but AIRMET Sierra may be needed later for mountain obscuration across portions of Maui County and the Big Island as showers increase overnight. Periods of light icing may occur in these layered clouds as well. AIRMET Tango may be needed later tonight for possible severe turbulence at high flight levels. && .MARINE... Two low pressure systems, north and northwest of the state, will keep light southeast to southerly winds in the forecast through Tuesday night. A high pressure ridge will slowly build in from the north on Wednesday and Thursday as these low pressure systems drift away from the island chain. Light to locally fresh trade winds return from Wednesday through Friday. Tropical moisture moving up from the south will produce rain over all islands with slight chances for thunderstorms through Monday afternoon. There are currently no marine advisories or warnings in effect. The current north-northeast swell continues to fade and a new long period west-northwest swell (300 degrees) will slowly build into the Hawaii region starting later tonight. Surf will approach the High Surf Advisory (HSA) criteria along most north and west facing shores of the smaller islands by Tuesday. This swell is expected to gradually lower from Tuesday night through Wednesday. Another slightly larger, west-northwest (310 degrees) swell spreading down across the area Thursday and Friday could produce peak surf heights well above the HSA thresholds along most north and west facing shores. Only minimal background surf is forecast along south facing shores this week. && .HFO WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday afternoon for Niihau-Kauai Leeward- Kauai Mountains-Waianae Coast-Oahu North Shore-Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-Maui Windward West- Maui Leeward West-Haleakala Summit-Kona-Kohala-Big Island Interior-Kauai North-Kauai East-Kauai South-East Honolulu- Honolulu Metro-Ewa Plain-Koolau Windward-Koolau Leeward-Molokai- Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley North-Maui Central Valley South-Windward Haleakala-Kipahulu- South Maui/Upcountry-South Haleakala-Big Island South-Big Island Southeast-Big Island East-Big Island North. Winter Weather Advisory until 10 AM HST Monday for Big Island Summits. && DISCUSSION...Jelsema AVIATION...Powell MARINE...Bohlin
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 27, 3:03 PM HST | Winter Weather Advisory | HFO | Hawaii | 19 hr |
| Nov 27, 3:32 PM HST | Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 24 hr |
| Nov 28, 12:18 AM HST | Marine Ashfall Advisory | HFO | 8 hr |
Nearby
Ashfall Advisories in Hawaii, 2022Every ashfall advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.